Tornadoes · United States · Illinois · 2004
F0 tornado, Dwight to Cullom, Illinois, May 30, 2004
From Dwight to Cullom, this F0 tornado ran 0.2 miles across Livingston County on May 30, 2004, touching down at 6:12 PM CDT and reaching 20 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
F040 to 72 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
F173 to 112 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
F2113 to 157 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
F3158 to 206 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
F4207 to 260 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
F5261 to 318 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- F0
- Date
- May 30, 2004
- Touchdown
- 6:12 PM CDT (23:12 UTC)
- Path length
- 0.2 miles (0.3 km)
- Path width
- 20 yards (18 m)
- Deaths
- 0
- Injuries
- 0
- County
- Livingston County
- Touchdown point
- 41.020, -88.520
- Lift-off point
- 41.020, -88.520
- Record number
- 961
What the Weather Service recorded
The morning of May 30 started out with a line of showers and thunderstorms moving into north-central Illinois. Other thunderstorms developed over portions of east central Illinois and northwest Indiana. The major threat was heavy rain which produced widespread street flooding. There were also reports of thunderstorm wind damage. The line of thunderstorms continued to march east through northeast Illinois and northwest Indiana and by early afternoon the line had pushed east of the region. By mid afternoon a second line of thunderstorms crossed the Mississippi river into western Illinois and other storms developed over east central Illinois and northwest Indiana. The storms continued to move through the area into early evening. The two lines of thunderstorms produced widespread tree damage. There were also a few reports of lightning damage associated with these storms. Flash flooding was a serious problem as a considerable amount of rain had fallen recently in addition to heavy rains associated with these storms. The storms produced several weak tornadoes over Livingston County Illinois.
An experienced storm spotter and chaser reported a tornado 6 miles southwest of Dwight. Trees were damaged in this area. It had a brief narrow path.
A trained spotter reported and photographed a tornado west of Saunemin. Trees were knocked down on the north side of State Road 116 near 2500 East, about 3 miles west of Saunemin.
A brief, narrow tornado occurred along a 1 mile path on County Road 1700 North, from County Road 3100 East to about 3200 East. This is about 3.5 to 2.5 miles west of Cullom. There was minor damage to trees and a farm building.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The forecast that day
The Storm Prediction Center had this point in a High Risk, with a 0.25 chance of a tornado within 25 miles, in the hatched area where significant tornadoes were expected. The outlook in force was issued at 16:38 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the tornado touched down at May 30, 3:15 PM CDT, 2 hours 57 minutes earlier.
Area forecast discussion, May 30, 3:15 PM CDT, 2 hours 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHICAGO IL 315 PM CDT SUN MAY 30 2004 .DISCUSSION... WAITING FOR SECOND ROUND OF SEVERE WEATHER TO BEGIN. SAT IMAGERY SHOWS CLOUD COVER FROM MORNING THUNDERSTORMS NOW THINNING ENOUGH TO ALLOW SOME HEATING. STORMS ALONG MISSISSIPPI RIVER BEGINNING TO MOVE EAST AND SHOULD MOVE INTO FORECAST AREA VERY LATE THIS AFTERNOON OR EARLY THIS EVENING. THOUGH AIRMASS IS WORKED OVER THREAT OF SEVERE THUNDERSTORMS REMAINS. RAINFALL AMOUNT IN EXCESS OF 2 INCHES COVERED MOST OF AREA THIS MORNING/AFTERNOON. GIVEN PREVIOUS WEEKS ANTECEDANT CONDITIONS AND TODAY/S HEAVY RAINS FLOOD WATCH APPEARS NECESSARY SINCE TONIGHT/S STORMS WILL ONLY AGGRAVATE THE ISSUE. && .AVIATION... FOR 12Z TAFS...SHOWERS AND FEW TS POPPED UP ACROSS NORTHERN IL LAST 1-2 HRS. EXPECT THIS ACTIVITY TO REMAIN ISOLATED FIRST FEW HRS OF TAFS AND PROBABLY BEST HANDLE WITH VICINITY WORDING. LINE OF TS CURRENTLY MOVING OUT OF EASTERN IA INTO NORTHWEST IL. THIS LINE WILL PROBABLY DISSIPATE SOME BEFORE REACHING CHICAGO AREA TERMINALS BUT STILL EXPECT ENOUGH THUNDER TO WARRANT TEMPO GROUP. TS TIMING 13Z AT RFD 14Z DPA AND 15Z ORD/MDW. AFTER THESE SHOWERS AND TS MOVE THRU SHOULD BE A 2-4 HR DRY PERIOD BEFORE TS REDEVELOP AHEAD OF FROPA THIS AFTERNOON. BEST SHOT AT TIMING WOULD BE LATE AFTERNOON 21Z-00Z. AFTERNOON TS LIKELY TO BE STRONGER THAN MORNING CONVECTION MAYBE A FEW ISOLATED SVR. WITH LARGE EXTENT TO PRECIP AND MOIST LOW LEVELS THINK 2-3KFT MVFR CIGS FOR MOST THE PERIOD LOOK GOOD. LOWER MVFR CIGS AND POSSIBLY BRIEF IFR ASSOCIATED WITH HEAVIER SHOWERS AND TS. SE WINDS 10-15KTS INCREASE WITH SOME GUSTS TO 20-25KT TODAY...THEN TURN SOUTHERLY THIS EVENING AND WSW BY THE END OF THE PERIOD. && .LOT...WATCHES/WARNINGS/ADVISORIES... IL...NONE. IN...NONE. LK MI...SMALL CRAFT ADVISORY SOUTHERN LK MI TODAY AND TONIGHT. IMPORTANT NOTICE...EFFECTIVE JUNE 8...THE AWIPS IDENTIFIER FOR THIS PRODUCT WILL CHANGE FROM CHIAFDCHI TO CHIAFDLOT. THE WMO HEADER FXUS63 KLOT WILL NOT CHANGE.
Hazardous weather outlook, May 30, 4:30 PM CDT, 1 hour 42 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHICAGO IL 430 PM CDT SUN MAY 30 2004 ILZ003>006-008-010>014-019>022-023-032-033-039-INZ001-002-010-011-019 -311100- WINNEBAGO-BOONE-MCHENRY-LAKE IL-OGLE-LEE-DE KALB-KANE-DU PAGE-COOK- LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-IROQUOIS-FORD- LAKE IN-PORTER-NEWTON-JASPER-BENTON- 430 PM CDT SUN MAY 30 2004 THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST ILLINOIS...AND NORTHWEST INDIANA. .DAY ONE... TONIGHT THERE IS A TORNADO WATCH IN EFFECT FOR NORTH CENTRAL AND NORTHEAST ILLINOIS AS WELL AS NORTHWEST INDIANA UNTIL 10 PM CDT. A FLOOD WATCH IS ALSO IN EFFECT UNTIL 2 AM FOR THE SAME AREA. HEATING FROM THE SUN THIS AFTERNOON AND SURGING DEWPOINTS ON STRONG SOUTH WINDS HAS SUFFICIENTLY DESTABILIZED THE ATMOSPHERE FOR STRONG THUNDERSTORMS TO DEVELOP. LOW LEVEL WINDS...A STRONG UPPER LEVEL LOW PRESSURE SYSTEM...AND A STRONG JET STREAM ALOFT WILL FAVOR ORGANIZED THUNDERSTORMS. A SQUALL LINE WILL DEVELOP AHEAD OF A COLD FRONT AND MOVE WEST TO EAST ACROSS NORTHERN ILLINOIS AND NORTHWEST INDIANA LATE THIS AFTERNOON AND THIS EVENING. LOCALLY HEAVY DOWNPOURS CONTINUE TO BE A POSSIBILITY WITH THESE STORMS. RAINFALL OVER FAR NORTHERN ILLINOIS...WHERE MINOR RIVER FLOODING IS OCCURRING...COULD BE SUFFICIENT TO AGGRAVATE OR PROLONG ONGOING STREAM FLOODING. .DAYS TWO THROUGH SEVEN... MONDAY THROUGH SATURDAY THERE IS ALSO A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE AREA MONDAY. SCATTERED THUNDERSTORMS ARE POSSIBLE AGAIN TUESDAY AND WEDNESDAY BUT THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL LIKELY BE NEEDED TONIGHT AND MONDAY. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WWW.CRH.NOAA.GOV/LOT (LOWER CASE) LMZ740>746-766-311100- WINTHROP HARBOR IL TO NEW BUFFALO MI- LAKE MICHIGAN- 430 PM CDT SUN MAY 30 2004 THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS AND INDIANA WATERS OF LAKE MICHIGAN. .DAY ONE... TONIGHT THERE IS A TORNADO WATCH IN EFFECT FOR NORTH CENTRAL AND NORTHEAST ILLINOIS AS WELL AS NORTHWEST INDIANA UNTIL 10 PM CDT. THE MAIN THREAT TO BOATERS WILL BE STRONG GUSTY WINDS...ROUGH SEAS AND LIGHTNING. SCATTERED SHOWERS AND THUNDERSTORMS ALONG A WARM FRONT WILL BECOME MORE WIDESPREAD MID MORNING THROUGH EARLY OR MID AFTERNOON. THEN A SQUALL LINE IS EXPECTED TO DEVELOP AHEAD OF A COLD FRONT AND SWEEP ACROSS SOUTHERN LAKE MICHIGAN THIS EVENING. A SMALL CRAFT ADVISORY IS IN EFFECT FOR HAZARDOUS WINDS AND WAVES TONIGHT AND MONDAY. .DAYS TWO THROUGH SEVEN... MONDAY THROUGH SATURDAY THERE IS ALSO A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE AREA MONDAY. SCATTERED THUNDERSTORMS ARE POSSIBLE AGAIN TUESDAY AND WEDNESDAY BUT THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WWW.CRH.NOAA.GOV/LOT (LOWER CASE) CLK
In the hours before
Local storm report, May 30, 12:58 PM CDT, 5 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
1258 PM CDT SUN MAY 30 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1105 AM DOWNBURST NAPERVILLE 41.76N 88.15W
05/30/2004 DUPAGE IL AMATEUR RADIO
STREET FLOODING ALONG ROUTE 34.
1252 AM TSTM WND DMG HEBRON 42.47N 88.43W
05/30/2004 MCHENRY IL TRAINED SPOTTER
POWER LINES AND LARGE LIMBS DOWN.
&&
WENLocal storm report, May 30, 1:14 PM CDT, 4 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
1258 PM CDT SUN MAY 30 2004...CORRECTION
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1105 AM FLOOD NAPERVILLE 41.76N 88.15W
05/30/2004 DUPAGE IL AMATEUR RADIO
STREET FLOODING ALONG ROUTE 34.
1252 AM TSTM WND DMG HEBRON 42.47N 88.43W
05/30/2004 PORTER IN TRAINED SPOTTER
POWER LINES AND LARGE LIMBS DOWN.
&&
WENLocal storm report, May 30, 2:28 PM CDT, 3 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE CHICAGO IL
228 PM CDT SUN MAY 30 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0157 PM FLOOD KOUTS 41.32N 87.03W
05/30/2004 PORTER IN TRAINED SPOTTER
STREET FLOODING.
0145 PM FLOOD EARL PARK 40.69N 87.42W
05/30/2004 BENTON IN TRAINED SPOTTER
STREET FLOODING - ONE INCH OF RAIN IN 15 MINUTES.
1252 PM TSTM WND DMG 10 SW VALPARAISO 41.37N 87.19W
05/30/2004 PORTER IN TRAINED SPOTTER
POWER LINES AND LARGE LIMBS DOWN IN HEBRON INDIANA.
1240 PM FLOOD BRADLEY 41.15N 87.86W
05/30/2004 KANKAKEE IL TRAINED SPOTTER
STREET FLOODING - BROADWAY ST.
1200 PM TSTM WND DMG WILMINGTON 41.30N 88.16W
05/30/2004 WILL IL LAW ENFORCEMENT
2 LARGE TREES DOWN.
1130 AM FLOOD JOLIET 41.53N 88.12W
05/30/2004 WILL IL LAW ENFORCEMENT
STREET FLOODING - BRIGGS ST.
1120 AM FLASH FLOOD JOLIET 41.53N 88.12W
05/30/2004 WILL IL LAW ENFORCEMENT
STREET FLOODING
1120 AM FLOOD WHEATON 41.86N 88.11W
05/30/2004 DUPAGE IL EMERGENCY MNGR
STREET FLOODING - PARK ST AND MAIN ST CLOSED.
1120 AM FLOOD CLARENDON HILLS 41.80N 87.96W
05/30/2004 DUPAGE IL TRAINED SPOTTER
STREET FLOODING
1115 AM FLOOD WINFIELD 41.87N 88.15W
05/30/2004 DUPAGE IL EMERGENCY MNGR
STREET FLOODING
1110 AM LIGHTNING JOLIET 41.53N 88.12W
05/30/2004 WILL IL EMERGENCY MNGR
HOUSE STRUCK BY LIGHTNING AT ON BORSHIRE.
1110 AM LIGHTNING MINOOKA 41.45N 88.26W
05/30/2004 WILL IL EMERGENCY MNGR
STRUCTURE FIRE IN SHADY OAKS TRAILER PARK.
1105 AM FLOOD NAPERVILLE 41.76N 88.15W
05/30/2004 DUPAGE IL AMATEUR RADIO
STREET FLOODING ALONG ROUTE 34.
1100 AM FLOOD DE KALB 41.93N 88.75W
05/30/2004 DE KALB IL EMERGENCY MNGR
STREET FLOODING - 1.90 INCHES IN JUST OVER AN HOUR.
1030 AM FLOOD OTTAWA 41.35N 88.84W
05/30/2004 LA SALLE IL TRAINED SPOTTER
STREET FLOODING - 1.05 INCHES
1000 AM FLOOD PALATINE 42.11N 88.04W
05/30/2004 COOK IL PUBLIC
STREET FLOODING.
0950 AM TSTM WND DMG OTTAWA 41.35N 88.84W
05/30/2004 LA SALLE IL TRAINED SPOTTER
MANY LIMBS DOWN ON SOUTH SIDE OF TOWN.
&&
WENLocal storm report, May 30, 2:55 PM CDT, 3 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE CHICAGO IL
255 PM CDT SUN MAY 30 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0215 PM FLOOD 4 WNW BOSWELL 40.54N 87.45W
05/30/2004 BENTON IN TRAINED SPOTTER
RURAL ROADS FLOODED.
0157 PM FLOOD KOUTS 41.32N 87.03W
05/30/2004 PORTER IN TRAINED SPOTTER
STREET FLOODING.
0145 PM FLOOD EARL PARK 40.69N 87.42W
05/30/2004 BENTON IN TRAINED SPOTTER
STREET FLOODING - ONE INCH OF RAIN IN 15 MINUTES.
1252 PM TSTM WND DMG 10 SW VALPARAISO 41.37N 87.19W
05/30/2004 PORTER IN TRAINED SPOTTER
POWER LINES AND LARGE LIMBS DOWN IN HEBRON INDIANA.
1240 PM FLOOD BRADLEY 41.15N 87.86W
05/30/2004 KANKAKEE IL TRAINED SPOTTER
STREET FLOODING - BROADWAY ST.
1200 PM TSTM WND DMG WILMINGTON 41.30N 88.16W
05/30/2004 WILL IL LAW ENFORCEMENT
2 LARGE TREES DOWN.
1130 AM FLOOD JOLIET 41.53N 88.12W
05/30/2004 WILL IL LAW ENFORCEMENT
STREET FLOODING - BRIGGS ST.
1120 AM FLOOD WHEATON 41.86N 88.11W
05/30/2004 DUPAGE IL EMERGENCY MNGR
STREET FLOODING - PARK ST AND MAIN ST CLOSED.
1120 AM FLOOD CLARENDON HILLS 41.80N 87.96W
05/30/2004 DUPAGE IL TRAINED SPOTTER
STREET FLOODING
1120 AM FLASH FLOOD JOLIET 41.53N 88.12W
05/30/2004 WILL IL LAW ENFORCEMENT
STREET FLOODING
1117 AM TSTM WND DMG ROMEOVILLE 41.65N 88.09W
05/30/2004 WILL IL EMERGENCY MNGR
POWER LINES DOWN - STREET FLOODING.
1115 AM FLOOD WINFIELD 41.87N 88.15W
05/30/2004 DUPAGE IL EMERGENCY MNGR
STREET FLOODING
1110 AM LIGHTNING MINOOKA 41.45N 88.26W
05/30/2004 WILL IL EMERGENCY MNGR
STRUCTURE FIRE IN SHADY OAKS TRAILER PARK.
1110 AM LIGHTNING JOLIET 41.53N 88.12W
05/30/2004 WILL IL EMERGENCY MNGR
HOUSE STRUCK BY LIGHTNING AT ON BORSHIRE.
1105 AM FLOOD NAPERVILLE 41.76N 88.15W
05/30/2004 DUPAGE IL AMATEUR RADIO
STREET FLOODING ALONG ROUTE 34.
1100 AM FLOOD DE KALB 41.93N 88.75W
05/30/2004 DE KALB IL EMERGENCY MNGR
STREET FLOODING - 1.90 INCHES IN JUST OVER AN HOUR.
1030 AM FLOOD OTTAWA 41.35N 88.84W
05/30/2004 LA SALLE IL TRAINED SPOTTER
STREET FLOODING - 1.05 INCHES
1000 AM FLOOD PALATINE 42.11N 88.04W
05/30/2004 COOK IL PUBLIC
STREET FLOODING.
0950 AM TSTM WND DMG OTTAWA 41.35N 88.84W
05/30/2004 LA SALLE IL TRAINED SPOTTER
MANY LIMBS DOWN ON SOUTH SIDE OF TOWN.
&&
THIS LSR MAY BE UPDATED IF ANY FURTHER REPORTS ARE RECEIVED.
WENSpecial weather statement, May 30, 4:14 PM CDT, 1 hour 58 minutes before
INZ002-INZ003-INZ010-INZ011-INZ019-310000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHICAGO IL 414 PM CDT SUN MAY 30 2004 INZ002-003-010-011-019-310000- THE NATIONAL WEATHER SERVICE IN CHICAGO HAS CLEARED ALL COUNTIES IN TORNADO WATCH 331. COUNTIES CLEARED INCLUDE: IN INDIANA: BENTON...JASPER...LA PORTE...NEWTON...PORTER... THIS INCLUDES THE CITIES OF...FOWLER...LA PORTE...MOROCCO... RENSSELAER...VALPARAISO... TORNADO WATCH NUMBER 339 WILL REPLACE TORNADO WATCH 331 FOR BENTON...JASPER...LA PORTE...NEWTON...AND PORTER COUNTIES. TORNADO WATCH NUMBER 339 WILL BE IN EFFECT UNTIL 10 PM CDT.
The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Lincoln, IL (KILX), 12:00Z
11.2 hours before the tornado, 97 km from the path. May 30, 2004.
- Mixed-layer CAPE
- 1629 J/kg
- Mixed-layer CIN
- -53 J/kg
- Surface CAPE
- 643 J/kg
- Mixed-layer LCL
- 569 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 201 m²/s²
- 0-3 km storm-relative helicity
- 177 m²/s²
- Significant tornado parameter
- 1.4
- Supercell composite
- 8.9
- 0-3 km lapse rate
- 5.0 K/km
Lincoln, IL (KILX), 00:00Z
0.8 hours after it, 97 km from the path. May 31, 2004.
- Mixed-layer CAPE
- 7 J/kg
- Mixed-layer CIN
- -270 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 845 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- -89 m²/s²
- 0-3 km storm-relative helicity
- -31 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 4.5 K/km
The surface observations
Pontiac (PNT), 14 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Chicago radar (KLOT), 74 km away, was scanning. The volume nearest the touchdown began at 23:11 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2004 tornado in IllinoisEvery tornado in Illinois since 1950Warnings in force in Illinois nowThe forecast where you are
The other tornadoes of May 30, 2004
80 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| May 30 | 1:42 AM CDT | F0 | Wagoner, OK | 3.5 | 300 | $10,000 | ||
| May 30 | 1:51 AM CDT | F1 | Mayes, OK | 7.2 | 600 | $30,000 | ||
| May 30 | 6:45 AM CDT | F1 | Grundy, TN | 1.0 | 10 | $30,000 | ||
| May 30 | 9:37 AM CDT | F0 | Tazewell, IL | 0.1 | 10 | |||
| May 30 | 12:15 PM CDT | F0 | McCracken, KY | 1.5 | 50 | $20,000 | ||
| May 30 | 1:05 PM EST | F1 | Owen, IN | 8.4 | 75 | $300,000 | ||
| May 30 | 1:33 PM EST | F0 | Fountain, IN | 0.1 | 30 | |||
| May 30 | 2:09 PM EST | F1 | Monroe, IN | 7.0 | 75 | $250,000 | ||
| May 30 | 2:18 PM CDT | F0 | Lee, IA | 0.3 | 40 | $3,000 | ||
| May 30 | 2:22 PM CDT | F0 | Todd, KY | 0.5 | 50 | |||
| May 30 | 2:23 PM CDT | F1 | Lee, IA | 0.3 | 70 | $20,000 | ||
| May 30 | 2:25 PM EST | F3 | Crawford, IN | 15.0 | 400 | 1 | 11 | $5.0 million |
| May 30 | 2:26 PM CDT | F0 | Lee, IA | 0.3 | 40 | $10,000 | ||
| May 30 | 2:30 PM CDT | F1 | Lee, IA | 0.5 | 70 | $20,000 | ||
| May 30 | 3:30 PM EDT | F1 | Clark, IN | 2.0 | 10 | $500,000 | ||
| May 30 | 3:40 PM EDT | F0 | Floyd, IN | 3.8 | 10 | |||
| May 30 | 2:40 PM CDT | F2 | Hopkins, KY | 7.0 | 175 | $300,000 | ||
| May 30 | 3:10 PM EST | F1 | Washington, IN | 10.6 | 30 | $120,000 | ||
| May 30 | 3:12 PM CDT | F0 | Daviess, KY | 0.1 | 30 | |||
| May 30 | 3:23 PM CDT | F0 | Shannon, MO | 0.1 | 50 | |||
| May 30 | 3:28 PM CDT | F0 | Benton, IA | 0.2 | 40 | |||
| May 30 | 3:35 PM CDT | F0 | Sherburne, MN | 0.5 | 30 | |||
| May 30 | 3:36 PM CDT | F1 | Iowa, IA | 0.2 | 50 | $10,000 | ||
| May 30 | 3:50 PM CDT | F0 | Buchanan, IA | 0.2 | 30 | |||
| May 30 | 3:51 PM CDT | F0 | Buchanan, IA | 0.3 | 40 | $10,000 | ||
| May 30 | 3:53 PM CDT | F1 | Laclede, MO | 1.0 | 200 | $10,000 | ||
| May 30 | 3:56 PM CDT | F0 | Jones, IA | 0.3 | 30 | |||
| May 30 | 4:05 PM CDT | F1 | Madison, IL | 2.0 | 70 | |||
| May 30 | 5:27 PM EDT | F0 | Jefferson, KY | 0.3 | 30 | $100,000 | ||
| May 30 | 4:50 PM CDT | F1 | Clinton, IL | 7.0 | 80 | |||
| May 30 | 4:55 PM EST | F0 | Clay, IN | 0.1 | 25 | |||
| May 30 | 5:05 PM CDT | F1 | Woodford, IL | 9.0 | 75 | |||
| May 30 | 5:10 PM CDT | F0 | Fayette, IL | 0.1 | 40 | |||
| May 30 | 5:20 PM CDT | F1 | Saint Louis, MO | 2.0 | 50 | 1 | $100,000 | |
| May 30 | 5:45 PM CDT | F0 | Reynolds, MO | 0.1 | 40 | |||
| May 30 | 5:57 PM CDT | F0 | Logan, IL | 0.1 | 40 | 3 | $250,000 | |
| May 30 | 6:00 PM EST | F0 | Morgan, IN | 0.1 | 50 | $10,000 | ||
| May 30 | 7:05 PM EDT | F0 | Powell, KY | 0.1 | 17 | |||
| May 30 | 6:10 PM EST | F1 | Morgan, IN | 5.0 | 75 | $20,000 | ||
| May 30 | 6:11 PM CDT | F1 | Livingston, IL | 12.0 | 50 | |||
| May 30 | 6:24 PM CDT | F1 | Washington, IL | 4.5 | 70 | |||
| May 30 | 6:25 PM CDT | F1 | Washington, IL | 3.5 | 80 | |||
| May 30 | 6:25 PM CDT | F1 | Perry, IL | 12.0 | 75 | $250,000 | ||
| May 30 | 6:26 PM CDT | F1 | Washington, IL | 4.0 | 100 | |||
| May 30 | 6:27 PM CDT | F1 | Washington, IL | 4.5 | 70 | |||
| May 30 | 6:28 PM CDT | F1 | Washington, IL | 18.5 | 75 | $100,000 | ||
| May 30 | 6:30 PM EST | F0 | Hendricks, IN | 0.8 | 50 | |||
| May 30 | 6:32 PM CDT | F0 | Livingston, IL | 0.2 | 20 | |||
| May 30 | 6:32 PM CDT | F0 | Jackson, IL | 0.5 | 50 | |||
| May 30 | 6:32 PM EST | F0 | Hendricks, IN | 4.1 | 75 | |||
| May 30 | 6:40 PM CDT | F0 | Livingston, IL | 1.0 | 20 | |||
| May 30 | 7:00 PM CDT | F1 | Nevada, AR | 10.0 | 100 | $80,000 | ||
| May 30 | 7:00 PM EST | F2 | Marion, IN | 20.0 | 100 | 26 | $19 million | |
| May 30 | 7:13 PM CDT | F0 | Clay, IL | 0.2 | 50 | |||
| May 30 | 7:19 PM CDT | F0 | Clay, IL | 0.2 | 50 | |||
| May 30 | 7:26 PM EST | F0 | Tippecanoe, IN | 0.1 | 20 | |||
| May 30 | 7:28 PM CDT | F0 | Goodhue, MN | 0.5 | 25 | |||
| May 30 | 7:28 PM CDT | F0 | Chisago, MN | 0.3 | 25 | |||
| May 30 | 7:29 PM EST | F2 | Tippecanoe, IN | 1.8 | 75 | $1.0 million | ||
| May 30 | 7:32 PM CDT | F0 | Newton, IN | 2.5 | 20 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.